Nevada, 2019

Flood in Nevada, May 30 to 31, 2019

May 30 to 31, 2019 · NWS LKN · 1 event in 1 county or zone

A melting snowpack combined with periods of rain to produce increased runoff into area creeks and rivers. Given how slow rises are in northern Nevada, some of the floods last for weeks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A melting snowpack combined with periods of rain to produce increased runoff into area creeks and rivers. Given how slow rises are in northern Nevada, some of the floods last for weeks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at May 30, 1:45 PM PST, 1 hour 30 minutes earlier.

Area forecast discussion, May 30, 1:45 PM PST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Elko NV
245 PM PDT Thu May 30 2019

.SYNOPSIS...Low pressure will sit over the Great Basin through the
middle of next week. Showers and thunderstorms are expected each
day.

&&

.SHORT TERM...Tonight through Saturday evening. The main issue in
the short term will be the extent of flooding due to brief rounds
of heavy rain and rapid runoff from thunderstorms combining with
the existing high flows along the Humboldt River, Salmon Falls
Creek and the Owyhee River. Many rivers and creeks have responded
with a significant rise already. Further rises are expected.

There could be some severe thunderstorms around through Saturday
afternoon. A trough of low pressure will continue to sit over the
Great Basin during the short term period. The trough will be
positive tilt, retrograding slightly offshore to pull in some
additional moisture. As a result, scattered to numerous showers
with isolated to scattered thunderstorms will develop each
afternoon. CAPE values are pegging around 1000 J/kg today and
Friday...upping the ante to over 2000 J/kg Saturday afternoon.
Severe thunderstorms will be more probable with a focus on the
southern half of the LKN CWFA. Convection may go well into the
evening each day. Daytime temperatures will continue to be
slightly below normal with above- normal overnight lows.

.LONG TERM...Saturday night through next Thursday. Unsettled
conditions are expected to last through most of the first week of
June. A broad, cool trough of low pressure will envelop the Great
Basin and the mean trough will have a slightly positive tilt most
of the time, periodically bringing in colder air. At times the
trough axis will extend out over the Pacific to introduce new
moisture to the arena. Graupel will at times mix in with the
general storminess. Showers and thunderstorms will continue for
northern and central Nevada through next Wednesday. Daytime
temperatures will be climbing to near normal. Overnight lows will
generally be a little above normal for this time of year.

&&

.AVIATION...Scattered showers and thunderstorms will continue
across northern and central NV through the weekend as an unsettled
and moist weather pattern remains in place. Showers and
thunderstorms will last well into the evening hours. Brief heavy
downpours, gusty winds, and perhaps small hail could occur in
some of the stronger cells. As a result, CIGs and VIS could
briefly lower to MVFR and possibly IFR conditions if a terminal
takes a direct hit. Prevailing winds will remain generally light
except in the vicinity of heavier showers and storms.

&&

.FIRE WEATHER...Cool and wet conditions will continue through the
middle of next week which should keep fire weather concerns to a
minimum. Periods of scattered to numerous showers with isolated
to scattered thunderstorms are expected each day. Muddy
conditions are likely widespread with some off-road terrain
becoming difficult to navigate at times.

&&

.HYDROLOGY...Most rivers in north, central, and eastern Nevada
are running well above normal for the date. Some stations are
above the 90th percentile or even at record flows for the date. A
variety of flood warnings and river statements are in effect until
further notice. The Humboldt River is rising all along its
channel. Aside from streams, burn scars and low spots could also
respond quickly to high rain rates. Such was the case at the
Argenta exit Wednesday night and today...when ponding affected the
Interstate 80 exit and entrance ramps. There is mud everywhere.
Banks of creeks and streams are fragile in this situation and it
is dangerous to even approach high-flowing waterways. Be safe.

Rain, moderate or even heavy at times may occur with thunderstorms
over the next few days. Runoff has increased due to saturated
soil. High flows on rivers and creeks will continue across
northern Nevada through the weekend. Salmon Falls Creek is one of
the primary concerns as its rise affects U.S. 93 between Jackpot
and Wells. South Fork Reservoir is around 80% of capacity and
water will be released from the dam which will also be entering
the Humboldt River system. Wildhorse Reservoir is continue to
rise and downstream interests are expected to be affected by
rising waters.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&

92

In the hours before

Special weather statement, May 30, 12:23 PM PST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Elko NV
123 PM PDT Thu May 30 2019

NVZ031-033-039-302045-
Southeastern Elko County NV-Northern Elko County NV-
South Central Elko County NV-
123 PM PDT Thu May 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ELKO COUNTY UNTIL
145 PM PDT...

At 122 PM PDT, Doppler radar was tracking moderate thunderstorms
along a line extending from 8 miles northeast of Wells to 14 miles
south of Montello. Movement was northeast at 20 mph.

Dime size hail will be possible with these storms along with
moderate to heavy rain. This will cause ponding of water along I-80,
which will create slick spots. Please use caution.

Locations impacted include...
Pequop Summit and Hd Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4095 11417 4116 11494 4140 11492 4117 11404
      4105 11404
TIME...MOT...LOC 2022Z 208DEG 18KT 4121 11483 4106 11417

86
Special weather statement, May 30, 12:48 PM PST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Elko NV
148 PM PDT Thu May 30 2019

NVZ031-302115-
Northern Elko County NV-
148 PM PDT Thu May 30 2019

...SPECIAL WEATHER STATEMENT...

At 147 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles south of Gibbs Ranch to 13 miles east
of Montello. Movement was northeast at 20 mph.

Dime size hail will be possible with these storms along with
moderate to heavy rain. This will cause ponding of water along SR233
and US Highway 93, which will create slick spots. Please use caution.

Locations impacted include...
Montello and Hd Summit.

LAT...LON 4124 11540 4157 11530 4153 11404 4118 11405
TIME...MOT...LOC 2047Z 203DEG 20KT 4138 11521 4133 11395

86
Special weather statement, May 30, 2:02 PM PST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Elko NV
302 PM PDT Thu May 30 2019

NVZ031-036-038-302230-
Southwest Elko County NV-Northern Elko County NV-
Northern Lander County and Northern Eureka County NV-
302 PM PDT Thu May 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO AND NORTH CENTRAL
EUREKA COUNTIES UNTIL 330 PM PDT...

At 301 PM PDT, Doppler radar was tracking a strong thunderstorm 19
miles south of Tuscarora, moving north at 10 mph.

Dime size hail and moderate to heavy rain is possible with this
storm.

This storm will remain over mainly rural areas of central Elko and
north central Eureka Counties.

LAT...LON 4093 11615 4096 11632 4113 11635 4107 11603
TIME...MOT...LOC 2201Z 196DEG 8KT 4103 11622

86

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Elko

When
May 30, 3:15 PM PST to May 31, 11:59 PM PST
Where
Elko County, 2.04 mi SSW of Jackpot Arpt to 2.06 mi SSW of Jackpot Arpt
Cause
Heavy Rain / Snow Melt
Property damage
$1,000
Reported by
River/Stream Gage
Coordinates
41.944, -114.688

Water from rain showers combined with an above normal snowpack to produce runoff into Salmon Falls Creek. The creek rose in height to approximately 11 feet at the USGS gauge, causing the parking area at the rest stop to close. Water eventually receded from the rest stop and it was reopened.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2019Every state in 2019This day in weather historyWarnings in Nevada, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 836720.